Iowa, 2009

Flooding in Iowa, March 8, 2009

March 8, 2009 · NWS DMX · 4 events in 3 counties and zones

A strong push of moisture streamed into the state during the day on the 7th into the morning of the 8th. A large area of rain swept across the area on the 7th, setting the stage for flooding on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moisture streamed into the state during the day on the 7th into the morning of the 8th. A large area of rain swept across the area on the 7th, setting the stage for flooding on the 8th. A strong low pressure system developed over northern Oklahoma during the early morning hours of the 8th, and lifted northeast into northern Illinois by midday on the 8th. A large area of moderate rain, with embedded thunderstorms, moved into the southeast half of Iowa. The combination of frozen ground and the rainfall of 1 to 2 inches over a large area of the southeast half of the state. This resulted in general flooding in several counties. A partial washout of a road was reported in Marion County, with water over highways in Mahaska and Monroe Counties. Most creeks and rivers in the area were at bank full or above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 5:42 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 8, 5:42 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT SUN MAR 8 2009

.DISCUSSION...
ACTIVE WEATHER CONTINUES IN THE NEAR TERM...WITH TRIPLE THREAT OF
FLOODING...MARGINAL SVR STORMS...AND WINTER WEATHER. NOW EXPECTING
LESS SNOWFALL ACROSS NORTHERN IOWA...MORE IN THE 1-3 INCH
RANGE...BUT OPTED TO LEAVE WINTER WEATHER ADVISORY AS IS WITH
PROSPECTS FOR SLEET/FREEZING RAIN IN ADDITION TO THE SNOW. AREAS OF
MODERATE TO LOCALLY HEAVY SHOWERS CONTINUE ACROSS CENTRAL AND
SOUTHERN IOWA. RIVER FLOODING IS BECOMING A CONCERN EARLY THIS
MORNING WITH SEVERAL POINTS SHOWING SHARP RISES. SEE BELOW FOR
ADDITIONAL HYDRO DETAILS. CAN/T RULE OUT AN ISOLATED SEVERE HAILER
SOUTH THIS MORNING WITH STRONGER CONVECTION ROLLING NORTHEAST OUT OF
MISSOURI...BUT SHORT TERM MESOSCALE PARAMETERS INDICATE HIGHER
THREAT SHOULD BE SOUTH OF THE BORDER.

WHILE THE INITIAL FOCUS IS ON TODAY...THERE ARE A COUPLE OF OTHER
PERIODS OF POTENTIALLY ACTIVE WEATHER TO BE CONCERNED ABOUT OVER THE
NEXT SEVERAL DAYS. THERE IS NOW GENERAL MODEL CONSENSUS ON SPREADING
QPF INTO SOUTHERN IOWA BY LATE MONDAY AFTERNOON NORTH OF A WARM
FRONT. A DECENT SHORT WAVE TROUGH IS EXPECTED TO MOVE THROUGH THE
AREA IN SOUTHWEST FLOW. DEEP LAYER SHEAR AND ELEVATED CAPE SHOULD BE
SUFFICIENT TO PRODUCE MORE BORDERLINE SEVERE STORMS WITH LARGE HAIL
THROUGH MONDAY NIGHT. ADDITIONAL HEAVY RAIN ACROSS THE SOUTHEAST
COUNTIES WILL BEAR WATCHING GIVEN THE ONGOING RAIN THERE. THE MAIN
SURFACE LOW AND ASSOCIATED COLD FRONT ARE EXPECTED TO MOVE QUICKLY
EAST THROUGH IOWA ON TUESDAY. THE SPEED OF THE FRONT WILL PLAY A
LARGE ROLE IN PRECIP TYPE AND SVR WEATHER POTENTIAL. THE GFS/SREF
ARE AMONG THE FASTER SOLUTIONS...WHILE THE NAM/ECMWF ARE SLOWER.
FASTER WOULD MEAN A QUICKER CHANGEOVER TO ALL SNOW IN THE
NORTHWEST...AND LESS OF A WINDOW FOR SEVERE STORMS IN THE SOUTHEAST.
SLOWER WOULD MEAN LESS SNOW AND ROUGHLY THE SOUTHEAST THIRD OF THE
CWA EXPOSED TO POTENTIAL SVR WEATHER ALONG THE FRONT DURING THE
AFTERNOON. DON/T HAVE A GOOD FEEL FOR HOW THIS WILL PLAY OUT SO MADE
ONLY MINOR CHANGES TO PREVIOUS FORECAST WHICH REFLECTS A COMPROMISE
IN TIMING. ALSO WENT WITH A BLEND OF MAV/MET TEMP GUIDANCE...WHICH
LEAVES ROOM FOR ADJUSTMENTS OVER THE NEXT COUPLE OF DAYS.

&&

.HYDROLOGY...
WILL LEAVE FLASH FLOOD HEADLINES AS IS...EAST OF INTERSTATE 35
THROUGH MIDDAY. HIGHEST THREAT FOR ADDITIONAL HEAVY RAIN IS
SOUTHEAST THIRD OF CWA. SEVERAL RIVERS ARE SHOWING SHARP RISES EARLY
THIS MORNING IN RESPONSE TO THE ONGOING RAIN...INCLUDING PORTIONS OF
THE NORTH...MIDDLE...AND SOUTH SKUNK RIVERS. THE MAIN SHORT TERM
FLASH FLOOD THREAT THROUGH THE MORNING WILL LIKELY BE WATER FROM
SMALL CREEKS AND STREAMS ENCROACHING ONTO OR FLOWING OVER ROADS.

&&

.AVIATION...08/12Z
WDSPRD IFR AND LIFR CONDS OVR THE SERN HLF TO 2/3RDS OF THE STATE
WILL LIFT OUT AS SFC LOW IN WRN KS AND WRN MO MOVS RPDLY TO LM BY
00Z.  HI PRES WILL BLD INTO THE STATE TNGT WITH VFR CONDS. WINDS
BCMG NLY AFT LOW PRES PASSES...THEN LGT VRBL TNGT AS HI MOVS OVR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH UNTIL 1 PM CDT AFTERNOON FOR
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE.

WINTER WEATHER ADVISORY UNTIL 4 PM CDT TODAY FOR CALHOUN-CERRO
GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH.

&&

SHORT TERM...MS MAR 09
LONG TERM...KINNEY
AVIATION...MS MAR 09
Hazardous weather outlook, Mar 8, 4:58 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT SUN MAR 8 2009

IAZ004>007-015>017-023-024-033-034-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A WINTRY MIX OF SLEET...SNOW...AND POSSIBLY FREEZING
RAIN...CHANGING TO ALL SNOW BY THIS AFTERNOON. SNOW AND SLEET
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...ALONG WITH ICE
AMOUNTS UP TO A TENTH OF AN INCH. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS LATE
MONDAY NIGHT INTO TUESDAY..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-091100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
MORNING BEFORE DIMINISHING THIS AFTERNOON. LOCALLY HEAVY RAIN MAY
CAUSE FLASH FLOODING ALONG SMALL CREEKS AND STREAMS...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE SOUTH SKUNK RIVER AT
OSKALOOSA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH
THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH
TUESDAY.

IAZ025-026-035>037-091100-
WRIGHT-FRANKLIN-WEBSTER-HAMILTON-HARDIN-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY MORNING. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ044>048-057>060-070>073-081>083-092>094-091100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
558 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...MAINLY ACROSS
FAR SOUTHERN IOWA. AN ISOLATED STORM WITH PENNY SIZE HAIL IS POSSIBLE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE MIDDLE RIVER AT
INDIANOLA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY AFTERNOON THROUGH
THE DAY ON TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. PRECIPITATION MAY
CHANGE TO SNOW WEST OF INTERSTATE 35...BEFORE ENDING TUESDAY
AFTERNOON...WITH LIGHT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES MONDAY AFTERNOON THROUGH TUESDAY.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Mahaska

When
March 8, 8:25 AM CST to 8:30 PM CST
Where
Mahaska County, 1.7 mi WSW of Oskaloosa to 1.6 mi W of Oskaloosa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.290, -92.680

Higyway 92 was closed at mile post 178 due to flooding.

Flood, Monroe

When
March 8, 12:20 PM CST to 8:30 PM CST
Where
Monroe County, 2.81 mi S of Avery to 1.95 mi SSE of Avery
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.030, -92.720

Water was reported over 187th Street, or Old Highway 34.

Flood, Mahaska

When
March 8, 12:21 PM CST to 8:30 PM CST
Where
Mahaska County, 1.7 mi ESE of Evans to 1.38 mi ENE of Beacon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.290, -92.700

Muchakinock Creek was flowing over Highway 92.

Flood, Marion

When
March 8, 12:23 PM CST to 5:32 PM CST
Where
Marion County, 2.08 mi NW of Dallas to 2.22 mi NW of Dallas
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.250, -93.280

A partial washout was reported at the 400th block of Quebec Drive with water over the rest of the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149632, 149633, 149634, 149635.